Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 206, NWS St. Louis, MO

August 29, 20184 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 29, 2018, 12:17 AM CDT for 4 counties in Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2018, 12:17 AM CDT (05:17 UTC)
Expired
Aug 29, 2018, 1:00 AM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Knox County, MO, Lewis County, MO, Marion County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 161 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1340 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted.

691 
WUUS53 KLSX 290517
SVRLSX
MOC103-111-127-205-290600-
/O.NEW.KLSX.SV.W.0206.180829T0517Z-180829T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1217 AM CDT WED AUG 29 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Knox County in northeastern Missouri...
  Marion County in northeastern Missouri...
  Shelby County in northeastern Missouri...
  Southern Lewis County in northeastern Missouri...

* Until 100 AM CDT.

* At 1217 AM CDT, a severe thunderstorm was located 9 miles southwest
  of Plevna, moving east at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Hannibal, Palmyra, Warren, Clarence, Shelbyville, Plevna,
  Steffenville, Maywood, Emden, Philadelphia, Taylor, Bethel and
  Leonard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9148 3989 9144 3987 9145 3984 9143
      3969 9138 3969 9164 3975 9229 3995 9229
      3995 9232 3997 9232
TIME...MOT...LOC 0517Z 268DEG 48KT 3988 9221 

HAIL...0.75IN
WIND...60MPH
 
$$

TES
2 follow-up statements
978 
WWUS53 KLSX 290538
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1238 AM CDT WED AUG 29 2018

MOC103-111-127-205-290600-
/O.CON.KLSX.SV.W.0206.000000T0000Z-180829T0600Z/
Knox MO-Marion MO-Shelby MO-Lewis MO-
1238 AM CDT WED AUG 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHEASTERN KNOX...MARION...SHELBY AND SOUTHERN LEWIS
COUNTIES...

At 1238 AM CDT, a severe thunderstorm was located near Shelbyville,
moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hannibal, Palmyra, Warren, Clarence, Shelbyville, Plevna,
Steffenville, Maywood, Emden, Philadelphia, Taylor, Bethel and
Leonard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9148 3989 9144 3987 9145 3984 9143
      3969 9138 3969 9164 3975 9229 3995 9229
      3995 9232 3997 9232
TIME...MOT...LOC 0538Z 264DEG 27KT 3985 9208 

HAIL...0.75IN
WIND...60MPH
 
$$

TES
733 
WWUS53 KLSX 290559
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1259 AM CDT WED AUG 29 2018

MOC103-111-127-205-290609-
/O.EXP.KLSX.SV.W.0206.000000T0000Z-180829T0600Z/
Knox MO-Marion MO-Shelby MO-Lewis MO-
1259 AM CDT WED AUG 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KNOX...MARION...
SHELBY AND SOUTHERN LEWIS COUNTIES WILL EXPIRE AT 100 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

LAT...LON 4000 9148 3989 9144 3987 9145 3984 9143
      3969 9138 3969 9164 3975 9229 3995 9229
      3995 9232 3997 9232
TIME...MOT...LOC 0559Z 268DEG 48KT 3986 9174 

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 11:27 PM CDT, 50 minutes earlier.

Area forecast discussion, Aug 28, 11:27 PM CDT, 50 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1127 PM CDT Tue Aug 28 2018

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 357 PM CDT Tue Aug 28 2018

The primary concern through Wednesday afternoon is thunderstorm
trends. A cold front continues to move slowly southeast through far
southeast Nebraska into northwest Missouri this afternoon showers and
thunderstorms are ongoing ahead of the front in northwest Missouri,
and this activity should continue to move east through the late
afternoon into this evening.  RAP and NAM continue to maintain some
fairly impressive MUCAPE values in excess of 2000 J/Kg through the
night.  However both models tend to be a little too warm on both dew
point and air temperature in the boundary layer.  The GFS diminishes
instability to less than 1500 J/Kg ahead of the front pretty quickly
this evening, which would be less favorable for severe storms
tonight.  All three models show 0-6km shear around 30kts across
northeast Missouri and west central Illinois, which is enough for
organized severe thunderstorms IF the instability is high enough.
Given the tendency of the RAP and NAM to overestimate instability, I
am leaning toward the GFS solution.  The SPC slight risk may
therefore be a little overdone under the circumstances. Convection
allowing models aren't showing anything particularly
threatening...just scattered strong thunderstorms or a broken line
moving southeast through the forecast area tonight, so this lends
some additional credibility to the weaker solution. That being said,
scattered strong and possibly a few isolated thunderstorms will be
likely, especially late this evening while the heat of the day
lingers. Some training storms are also possible due to the slow
movement of the front. Forecast QPF  was not especially high, but
did put around 1-1.5 inch up in parts of northwest Missouri so am
keeping a little locally heavy rain mention in the forecast.

The front continues pushing southeast through Missouri and Illinois
on Wednesday, and guidance has been consistently stalling it over
the Ozarks as upper level support moves east.  The broken line of
showers and storms left over from tonight's convection will likely
fall apart...potentially dissipating completely after sunrise
Wednesday morning.  However, weak convergence along the front and
rich boundary layer moisture should allow additional development by
late morning or early afternoon.  Not very confident on the
convective mode of Wednesday's storms, as shear will be only around
10-20 kts.  However, the GFS is forecasting over 3000 J/Kg MLCAPE
south of the front Wednesday afternoon.  Think organized multicells
are most likely possibly growing upscale into small lines if local
conditions can support it.

Carney

.LONG TERM...  (Wednesday Night through Next Tuesday)
Issued at 357 PM CDT Tue Aug 28 2018

Main focus thru the period will be temps.

A cdfnt that is progd to push thru the area on Wed is expected to be
south of the CWA at the start of the forecast period 00z Thurs. The
pattern aloft becomes zonal while a sfc ridge builds into the region
at the sfc. This flow will help push the Bermuda high south of the
area. Even with the sfc ridge remaining over the region on Thurs,
given the 588 dam heights over the region along with 850mb temps
around 20C, would expect temps to remain fairly warm. Have trended
twd the warmer guidance for Thurs.

The sfc fnt will lift back north thru the region as a wrmfnt on Fri.
This begins the warming trend thru the end of the forecast period.
Have tempered the warm up slightly due to some question regarding
the placement of sfc boundaries.

While a wrmfnt shud lift north of the area, mdls suggest a residual
sfc boundary remaining across the region. Given this sfc boundary,
zonal flow aloft and sly to swly flow thru the low levels, have kept
some PoPs across much of the area thru the weekend and into early
next week. The GFS has a more sly soln regarding precip while the
ECMWF has a more nly track. Have therefore kept PoPs on the lower
side of chance expect for a few periods/areas where confidence is
higher and mdls are in better agreement.

The upper ridge builds back into the region and sfc flow becomes sly
to swly again on Mon and Tues. Have therefore trended temps above
MOS thru this period. While there are some indications that the
going forecast may be too cool, uncertainty is too low attm as the
sfc ridge still maintains some control across the area, especially
the ern half of the CWA.

Tilly

&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1103 PM CDT Tue Aug 28 2018

A cold front extending from just north of UIN southwest to near MKC
will move southeastward through COU and the St Louis metro area
late tonight and Wednesday morning. Thunderstorms along the front
will impact UIN and COU late tonight and the St Louis metro area
by early Wednesday morning. Post frontal MVFR cloud ceilings are
expected late tonight and Wednesday. South-southwesterly surface
winds will veer around to a northwesterly direction after fropa,
mainly Wednesday morning. The sky will clear out in UIN Wednesday
afternoon with conditions improving to VFR in COU and the St Louis
metro area by early Wednesday evening.

SPECIFICS FOR KSTL: A cold front extending from just north of UIN
southwest to near MKC will move southeastward through the St
Louis metro area Wednesday morning. Thunderstorms along the front
will impact STL by early Wednesday morning. Post frontal MVFR
cloud ceilings are expected Wednesday. South-southwesterly
surface winds will veer around to a northwesterly direction after
fropa late Wednesday morning. Conditions will improve to VFR by
early Wednesday evening.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 28, 4:02 PM CDT, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
402 PM CDT Tue Aug 28 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
402 PM CDT Tue Aug 28 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

There is a chance for thunderstorms, mainly late this evening and
overnight tonight. Some of these storms may be severe, especially
during the evening hours for portions of central and northeast
Missouri and west central Illinois. Damaging winds and large hail
will be the primary threats. Locally heavy rainfall will also be
possible for areas to the north and west of Saint Louis tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The chance for thunderstorms will continue for portions of the
area each day through Monday. Isolated strong to severe storms
will be possible Wednesday afternoon for the Saint Louis metro
area and areas to the south and east.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight for portions of northeast
and central Missouri and west central Illinois.

Tilly

In the hours before

Special weather statement, Aug 28, 7:58 PM CDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service St Louis MO
758 PM CDT TUE AUG 28 2018

MOZ026-034-290145-
Monroe MO-Shelby MO-
758 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SHELBY AND CENTRAL MONROE
COUNTIES UNTIL 845 PM CDT...

At 758 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clarence to near Moberly. Movement was
northeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Shelbina, Paris, Clarence, Madison, Shelbyville, Maud, Woodlawn,
Granville, Emden, Hunnewell, Holliday, Bethel, Stoutsville and
Duncans Bridge.

This also includes  Union Covered Bridge Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3995 9184 3946 9185 3939 9231 3982 9229
TIME...MOT...LOC 0058Z 245DEG 27KT 3978 9225 3940 9236

Gosselin
Special weather statement, Aug 28, 8:13 PM CDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service St Louis MO
813 PM CDT TUE AUG 28 2018

MOZ018-019-290200-
Knox MO-Lewis MO-
813 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX AND NORTHWESTERN
LEWIS COUNTIES UNTIL 900 PM CDT...

At 813 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Greensburg to 9 miles northeast of Brashear to
near Edina. Movement was northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Edina, Greensburg, Colony, Hurdland and Baring.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Missouri.

LAT...LON 4030 9195 4026 9195 4025 9174 4011 9234
      4030 9235
TIME...MOT...LOC 0113Z 244DEG 31KT 4033 9223 4024 9226 4016 9226

Gosselin
Special weather statement, Aug 28, 9:13 PM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service St Louis MO
913 PM CDT TUE AUG 28 2018

ILZ095-096-290300-
Brown IL-Adams IL-
913 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR ADAMS AND NORTHWESTERN BROWN
COUNTIES UNTIL 1000 PM CDT...

At 913 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near West Point to Quincy Regional Airport to
near Fall Creek. Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Quincy Regional Airport, Mount Sterling, Camp Point, Payson, Mendon,
Clayton, Golden, Buckhorn, Adams, Burton, Liberty, Loraine,
Woodville, Lima, Coatsburg, Mound Station, Columbus, La Prairie,
Marblehead and Paloma.

This includes Interstate 172 exit 10 and near exit 19.

This also includes  Siloam Springs State Park.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Illinois.

LAT...LON 4019 9091 4011 9091 4011 9072 4010 9070
      4009 9071 4008 9070 4008 9067 4005 9068
      4004 9066 3983 9093 3982 9140 3993 9128
      4020 9138
TIME...MOT...LOC 0213Z 253DEG 27KT 4020 9126 3996 9118 3982 9136

Gosselin
Local storm report, Aug 28, 9:24 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
924 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND DMG     2 E NEWARK              40.00N 91.94W
08/28/2018                   LEWIS              MO   PUBLIC

            SMALL TREE OF 6 TO 8 INCHES IN DIAMETER
            BLOWN DOWN ON HIGHWAY 156 A HALF MILE WEST
            OF HIGHWAY D.

&&

GKS
Special weather statement, Aug 28, 9:47 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service St Louis MO
947 PM CDT TUE AUG 28 2018

MOZ018-290315-
Knox MO-
947 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX COUNTY UNTIL 1015
PM CDT...

At 947 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brashear, moving northeast at 50 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Edina, Greensburg, Colony, Hurdland and Baring.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Missouri.

LAT...LON 4030 9195 4024 9195 4011 9232 4014 9235
      4025 9235 4030 9229
TIME...MOT...LOC 0247Z 234DEG 43KT 4020 9231

Gosselin
Local storm report, Aug 28, 10:42 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1042 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     4 E COLONY              40.26N 91.91W
08/28/2018                   LEWIS              MO   LAW ENFORCEMENT

            LARGE OLD TREE SNAPPED BLOCKING 100TH STREET
            AT 120TH AVENUE. TIME ESTIMATED FROM RADAR.

&&

JPG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:58 PM CDTSpecial Weather StatementLSXMonroe, Shelby47 min
Aug 28, 8:13 PM CDTSpecial Weather StatementLSXKnox47 min
Aug 28, 8:18 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Monroe, Shelby42 min
Aug 28, 9:47 PM CDTSpecial Weather StatementLSXKnox28 min
Aug 29, 2:09 AM CDTAreal Flood AdvisoryLSXKnox, Lewis5 hr
Aug 29, 2:56 AM CDTSpecial Weather StatementLSXPike49 min
Aug 29, 4:23 AM CDTSpecial Weather StatementLSXSaint Charles, Saint Louis, City of Saint Louis52 min
Aug 29, 5:11 AM CDTRiver Flood WarningLSXLewis7 hr
Aug 29, 5:11 AM CDTRiver Flood WarningLSXLewis26 hr
Aug 29, 7:39 AM CDTAreal Flood AdvisoryLSXCallaway3 hr
Aug 29, 8:49 AM CDTAreal Flood AdvisoryLSXGasconade, Osage3 hr
Aug 29, 9:25 AM CDTFlash Flood WarningLSXGasconade, Osage6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.